Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anything I can do for fatigue
Oct 6, 2000

I have been slowly getting more tired as the days go by. I've tried antidepressants because they thought I was depressed but that only made me worse. I started taking sublingual B-12 and that hasn't helped much either. I take 11 different vitamins that a nutritionist gave me and that doesn't make a difference either. Is there something else I can take or do to get motivated and be less tired? I know exercise is supposed to help but I have no motivation to do that. I should also tell you my counts are good undetectable viral load and t-cells in the 700's.

Response from Dr. Frascino

Hi,

First I must tell you that you are not alone. As it turns out, for those of us who are HIV positive, fatigue is our most common complaint! There are a variety of potential causes. Some of which you have already investigated. Rather than just trying a variety of potential therapies, it's best if you attempt to identify the cause or causes of your excessive tiredness. I would begin with a simple blood test to check for anemia and hormonal imbalances such as low testosterone or thyroid. These conditions can be quite easily treated with replacement therapy for the low hormones or with PROCRIT if you are anemic. It may be helpful to look back at some of your labs tests to see if there has been a trend of decreasing hemoglobin. The lower limit of normal for men is 13 g/dl and 12 g/dl for women.

You should also check to see if your symptoms might be related to when you started a new medication. Working with a HIV knowledgeable nutritionist is an excellent idea.

An exercise program is also very highly recommended. I'm not suggesting you sign up for the next triathlon but rather a very simple and enjoyable regular exercise program. You could start with walking, playing tennis, low impact aerobics, bicycling -- anything you would find enjoyable. Your stamina will increase as your cardiovascular system and lean body mass (muscles) respond. Exercise also produces those wonderful "feel-good" endorphins.

Depression/anxiety is also extremely common in those of us who are HIV positive. At times we all feel upset, angry, frustrated, fearful, and depressed. Support groups or one on one counseling can be very helpful. There are a wide variety of antidepressants and anti-anxiety drugs available. You may need to try several before you find the one that's right for you. If they all worked exactly the same way in every person, we would only need one drug.

Your counts and viral load are great, now you need to work on the "quality" of your life. Too often we are only focused on treating the virus instead of the whole person.

Check with your physician and let him/her know you want to concentrate on finding the cause or causes of your fatigue. Once the causes are determined the treatment will be more focused and hopefully much more effective. Write back if your are still having trouble. Remember to check that hemoglobin!

Good luck,

RJF


Previous
Can anti-depressants cause fatigue?
Next
Health Insurance Scare!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement